Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 238, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2018, 4:08 PM CDT for Gray County, Roberts County, Wheeler County, Texas. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2018, 4:08 PM CDT (21:08 UTC)
- Expired
- Aug 14, 2018, 5:45 PM CDT
- In force
- 97 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gray County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:32 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 14, 12:32 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1232 PM CDT Tue Aug 14 2018 .AVIATION...18Z TAFS... VFR conditions should prevail at all TAF sites, with winds most likely out of the north for the majority of the period. Some low clouds over the Oklahoma Panhandle, may lead to brief MVFR cigs at KGUY. Scattered low to mid level clouds expected to develop this afternoon with isolated thunderstorms possible. No mention of -TSRA in the TAFS, as it's expected that storms will develop east of the terminals. Most likely amended TAFS for VCTS or -TSRA will be for KAMA or KGUY. Right now confidence is not high enough to add to the package. Weber && .PREV DISCUSSION... /Issued 426 AM CDT Tue Aug 14 2018/ DISCUSSION... To sum up the highlights for the week ahead...rain chances nearly every period and temperatures near to slightly above normal for this time of year. Wednesday looks like the best chance overall for the Panhandles regarding rain chances in the near term. Highs will generally be in the mid-80s to mid-90s through the next week. Widespread severe weather appears to be unlikely this week, but localized strong to marginally severe weather (45-55mph winds and upwards of nickel size hail) will be possible in some instances. Upper level closed low was a little more stubborn than previously forecasted, and its exit has been delayed until tonight for the most part. Should get absorb into the main flow tonight across northern portions of the CONUS which will ultimately put us in northwest flow aloft. In the meantime, as we transition to northwest flow, storms may linger around today through tonight across mainly central to eastern portions of the Panhandles. Sometime tonight we will see a lull in precipitation chances until they return Wednesday afternoon. Severe weather is not expected tonight/tonight. Another closed low appears to form tonight on the lee side of the Rockies across eastern Montana/Wyoming. This could very well cause a small perturbation to form south within the northwest flow Wednesday into Wednesday night. This energy will be the focus for our next round of precipitation chances starting tomorrow into tomorrow night. Given the northwest flow, storms may very well form in eastern New Mexico/southeastern Colorado and move east to southeast across the Panhandles starting late afternoon or early evening Wednesday. Again, severe weather is not anticipated at this time. Rain chances essentially continue through the rest of the week. Without getting into too much detail, northwest flow will generally be featured in the upper levels which tends to give us precipitation chances off the mountains. Details will be refined for Thursday onward soon, but generally widespread severe weather does not appear likely at this time. These patterns can be difficult to pinpoint exact timing and coverage of rainfall, but generally most areas could see at least some chance for rainfall over the next several days. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 93 63 93 67 96 / 20 10 10 40 20 Beaver OK 88 62 88 65 94 / 90 10 10 30 10 Boise City OK 87 60 89 61 92 / 10 10 20 50 10 Borger TX 96 66 96 69 101 / 20 10 10 40 20 Boys Ranch TX 94 65 95 68 99 / 10 10 20 40 20 Canyon TX 93 65 93 67 96 / 20 10 20 40 20 Clarendon TX 93 66 93 69 96 / 20 20 10 40 20 Dalhart TX 90 61 91 62 95 / 10 10 20 50 10 Guymon OK 89 60 90 64 94 / 20 10 10 40 10 Hereford TX 93 65 93 67 96 / 20 10 20 50 20 Lipscomb TX 90 64 90 68 96 / 70 20 10 40 20 Pampa TX 92 63 91 67 96 / 20 20 10 40 20 Shamrock TX 93 66 91 69 96 / 30 20 10 40 20 Wellington TX 95 67 93 70 97 / 20 20 10 30 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/24
Hazardous weather outlook, Aug 14, 4:07 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Amarillo TX 407 AM CDT Tue Aug 14 2018 OKZ001>003-TXZ001>020-317-142115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 407 AM CDT Tue Aug 14 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are expected through tonight across the Oklahoma and Texas Panhandles. A few storms may become strong, with brief gusty winds and small hail the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Wednesday afternoon through Monday. A few storms may become strong to marginally severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
In the hours before
Special weather statement, Aug 14, 3:53 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Amarillo TX 353 PM CDT TUE AUG 14 2018 TXZ009-014-142145- Gray TX-Roberts TX- 353 PM CDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAY AND SOUTHERN ROBERTS COUNTIES UNTIL 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Codman, or 11 miles west of Miami, moving southeast at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Miami and Codman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3572 10099 3583 10085 3571 10060 3557 10084 TIME...MOT...LOC 2053Z 314DEG 10KT 3572 10084 Beat
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:43 AM CDT | Special Weather Statement | AMA | Dallam | 62 min |
| Aug 14, 12:56 AM CDT | Special Weather Statement | AMA | Randall | 64 min |
| Aug 14, 1:54 AM CDT | Special Weather Statement | AMA | Moore | 66 min |
| Aug 14, 2:02 AM CDT | Special Weather Statement | AMA | Dallam | 43 min |
| Aug 14, 4:00 AM CDT | Areal Flood Advisory | AMA | Dallam, Hartley, Moore, Sherman | 5 min |
| Aug 14, 3:53 PM CDT | Special Weather Statement | AMA | Roberts | 52 min |
| Aug 14, 4:50 PM CDT | Special Weather Statement | AMA | Hutchinson | 40 min |
| Aug 14, 5:27 PM CDT | Special Weather Statement | AMA | Carson | 63 min |
| Aug 14, 5:37 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 83 min |
| Aug 13, 8:11 PM CDT | Special Weather Statement | AMA | Texas | 49 min |
| Aug 14, 1:59 AM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| Aug 14, 3:19 AM CDT | Special Weather Statement | AMA | Beaver | 41 min |
| Aug 14, 4:50 AM CDT | Flash Flood Warning | AMA | Beaver | 5 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.